Charles Hobson Booger, III 6/3/03-10/15/10
My boyfriend. That's what I called him.
Loverboy, Charles, Charlesez, Gorgeous.
My husband called him Charlie.
He's no longer with us, and our hearts ache.
Charles' death was sudden, tragic and avoidable. He had a corn removed Thursday morning, left the vet looking just fine and happy to be rid of the pain, and by 5:00 pm yesterday, after we were told that he had a less than 5% chance of survival with days of intensive treatment, and after consulting friends who are vets, we decided to euthanize him. I curled up with him and held him until the very last moment.
Charles had a horrible final 24 hours, full of pain and suffering, due to a narcotic reaction (Tramadol). Narcotic reactions aren't common, Tramadol reactions aren't common, and greyhounds aren't known for their adverse reactions to Tramadol. Violet doesn't do well with Tramadol, but only because it makes her constipated. That's a far more common problem.
But Charles had a severe reaction. It caused his normally 75 beats-per-minute heart rate to spike to 232 and remain close to there for the rest of his life, and his normally 101 temperature to jump to 105.5, which is pretty much a death sentence if not treated immediately. Attempts to reverse the effects of the Tramadol worked only for a couple of minutes at a time. And, as with a sunburn, the damage caused by a very high fever is done hours before you can see the damage.
So here I am, with a pounding headache and swollen face, having all kinds of guilt and regrets. And above all, missing my boy . . .